Minnesota, 2018Winter Storm in Minnesota, December 1 to 2, 2018
December 1 to 2, 2018 · NWS ARX · 7 events in 7 counties and zones
December started with an early season snow storm across most of southeast Minnesota. A round of snow during the morning of December 1st was followed by a second round during the evening of the 1st into the early morning of the 2nd.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
December started with an early season snow storm across most of southeast Minnesota. A round of snow during the morning of December 1st was followed by a second round during the evening of the 1st into the early morning of the 2nd. These two rounds deposited between 2 and 10 inches of snow that was accompanied by wind gusts of 35 to 40 mph and drifting of the heavy, wet snow. There was also some occasional freezing rain that occurred with minor ice accumulations. The highest reported snow totals were 10.8 inches in Berne (Dodge County) and 8.5 inches in Hayfield (Dodge County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 1, 5:32 AM CST, 5 hours 38 minutes earlier.
Area forecast discussion, Dec 1, 5:32 AM CST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
532 AM CST Sat Dec 1 2018
.SHORT TERM...(Today and through Sunday night)
Issued at 332 AM CST Sat Dec 1 2018
Still plenty of stratus and some fog over the area early this
morning and with temperatures below freezing, some of the fog is
freezing to untreated surfaces and leading to some slick spots.
Would expect the fog to dissipate at least somewhat before sunrise
with increasing winds ahead of the storm system approaching the area
from the southwest.
Otherwise, the storm system looks to be on track with a closed low
still progged to slide just south of the forecast area and bring a
mess of precipitation types with it. Model soundings show no
problems with ice in the clouds at precipitation onset, but still do
show a bit of a warm/dry layer aloft that would be warm enough to
melt any frozen precipitation falling through it. This would lead to
some rain/freezing rain right at the onset depending on surface/road
temperatures, with perhaps some sleet mixing in as saturation occurs
and the layer cools. Ice accumulations will generally remain less
than a tenth of an inch. Looking like everything should switch to
either rain or snow or a rain/snow mix for Saturday afternoon. The
highest snowfall totals still look to be from north-central Iowa
into central Wisconsin, where generally 4 to 7 inches of snow are
expected through Sunday, with locally higher amounts possible.
Farther south, more rain is expected with rainfall totals perhaps
nearing an inch in parts of northeast Iowa and far southwest
Wisconsin. This could lead to some river rises in these areas giving
the frozen ground. More details on this in the hydrology section.
Models still do hint at a little bit of instability, so did keep a
thunder mention Saturday afternoon inherited from previous day shift.
More of a wintry mix appears to then work in Saturday night, with
model soundings showing occasional loss of ice in the clouds, so
could see a bit more icing overnight. The precipitation will stick
around for much of Sunday, before moving out Sunday night.
Tough decision on headlines given longer duration of snow, but parts
of southeast Minnesota could come close to the 6" in 12 hours
criteria. In addition, northeasterly winds will be quite strong as
the pressure gradient continues to tighten with the approaching low.
Looking at gusts in the 30 to 40 mph range in southeast Minnesota
and northeast Iowa at times on Saturday, including during the time
of heaviest snowfall (Saturday afternoon) in southeast Minnesota.
However, the snow will be more of the wet/heavy variety, so not
expecting much if any blowing snow once it hits the ground, but
blowing snow could still be an issue as it's falling. With all that
said, elected to upgrade parts of southeast Minnesota to a Winter
Storm Warning and keep the rest of the Winter Weather Advisory
as is, at least spatially. Will need to watch the southern
portions of the forecast area not in an Advisory, as early morning
road temperatures were near or below freezing, so could see a
brief period of ice accumulation in those areas.
.LONG TERM...(Monday through Friday)
Issued at 332 AM CST Sat Dec 1 2018
The beginning of the work week still looks to be fairly quiet under
high pressure, but colder, with highs in the 20s to lower 30s. Then
better agreement with models of precipitation chances toward
Thursday, with some shortwave energy quickly sliding through the
area during the day. High pressure then looks to build back in for
the end of the work week, with models currently indicating
temperatures will struggle to make it out of the teens on Friday.
Plenty of time for things to change before then, but overall looking
like a cold work week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 532 AM CST Sat Dec 1 2018
A winter storm will impact the region with predominantly LIFR/IFR
conditions into Sunday. Expect easterly to northeasterly winds
gusting up to around 30 kts during this time as a low pressure
system passes to the south with precipitation developing at
KRST/KLSE towards midday. Expect most of the precip to fall as
snow at KRST with visibility likely under 1/2 mile for a time this
afternoon. At KLSE, it still looks like a wintry mix of rain,
freezing rain, sleet and snow will fall, so updates will likely be
needed through the day.
&&
.HYDROLOGY...
Issued at 332 AM CST Sat Dec 1 2018
Along with the wintry precipitation with the storm this weekend,
still expecting those areas that stay warmer (parts of northeast
Iowa and far southwest Wisconsin) to receive mainly rain. With
seasonably high precipitable water values of 0.75" over these
areas and a bit of instability, could see some higher rainfall
rates at times, with totals through Sunday near 1 inch. Given the
frozen ground, much of this rainfall will run off directly into
area streams and rivers and likely lead to rises. At this time,
no flooding is forecast, but will need to continue to monitor as
the rain moves in during the day.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 10 AM this morning to noon CST
Sunday for WIZ032>034-041>044-053.
Winter Weather Advisory from noon today to noon CST Sunday for
WIZ017-029.
MN...Winter Storm Warning from 10 AM this morning to noon CST Sunday
for MNZ079-086>088-094.
Winter Weather Advisory from 10 AM this morning to noon CST
Sunday for MNZ095-096.
IA...Winter Weather Advisory until noon CST Sunday for IAZ008>011-018-
019.
&&
SHORT TERM...CA
LONG TERM...CA
AVIATION...JM
HYDROLOGY...CAHazardous weather outlook, Dec 1, 4:44 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
444 AM CST Sat Dec 1 2018
MNZ079-086>088-094-021200-
Wabasha-Dodge-Olmsted-Winona-Mower-
444 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota.
.DAY ONE...Today and Tonight
A Winter Storm Warning is in effect late this morning through
Sunday morning.
A wintry mix of freezing rain and sleet is expected to move in by
late morning, before transitioning to mainly snow by this
afternoon. Snowfall accumulations of 5 to 8 inches and ice
accumulations of a tenth of an inch or less are expected. The
heaviest snow is expected to fall this afternoon. In addition,
wind gusts in the 30 to 40 mph range are expected and could lead
to blowing or drifting snow at times.
Icy, slushy, or snow covered roads are likely, which will result
in significant impacts to weekend travel.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Lighter snow and a wintry mix will continue on Sunday morning,
before tapering off during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Any icing and snowfall reports today into Sunday morning are
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-MNZ095-096-WIZ017-029-032>034-041>044-053-
021200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-
444 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect through Sunday morning.
A wintry mix of freezing rain and sleet is expected to move in
this morning, before transitioning to snow or a rain and snow mix
by this afternoon. Snowfall accumulations of 3 to 5 inches and
ice accumulations of a tenth of an inch or less are expected. The
heaviest snow is expected to fall this afternoon into this evening.
In addition, wind gusts in the 30 to 40 mph range are expected
and could lead to blowing snow at times, especially in open areas
of northeast Iowa and southeast Minnesota.
Icy, slushy, or snow covered roads can be expected, which will
result in impacts to weekend travel.
Where temperatures are warmer, expect lesser amounts of snow and
more rain. Given the frozen ground, runoff from the rain
will likely cause some river rises.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Lighter snow and a wintry mix will continue on Sunday morning,
before tapering off during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Any icing and snowfall reports today into Sunday morning are
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ029-030-WIZ054-055-061-021200-
Fayette-Clayton-Crawford-Richland-Grant-
444 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.
.DAY ONE...Today and Tonight
A wintry mix of rain, freezing rain or sleet is expected to move
in this morning, before transitioning to rain or a rain and snow
mix by this afternoon. Snowfall accumulations of 1 to 3 inches
are expected and a glaze of ice is possible this morning,
especially on untreated surfaces.
Isolated thunderstorms are possible this afternoon with sporadic lightning
the primary threat.
Icy, slushy, or snow covered roads can be expected at times,
which will result in impacts to weekend travel.
Given the frozen ground, runoff from the rain will likely cause
some river rises.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Lighter snow and a wintry mix will continue on Sunday morning,
before tapering off during the evening.
.SPOTTER INFORMATION STATEMENT...
Any icing, snowfall, or high water reports Saturday into Sunday
morning are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
CA
Winter Storm, Fillmore
- When
- December 1, 11:10 AM CST to December 2, 10:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 2 and 7 inches of snow fell across Fillmore County. The highest reported total was 7.4 inches near Lanesboro. Wind gusts of 35 to 40 mph created drifting of the heavy, wet snow.
Winter Storm, Houston
- When
- December 1, 11:10 AM CST to December 2, 6:40 PM CST
- Where
- Houston forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 4 and 7 inches of snow fell across Houston County. The highest reported total was 7 inches in Caledonia. Wind gusts of 35 to 40 mph created drifting of the heavy, wet snow.
Winter Storm, Mower
- When
- December 1, 11:10 AM CST to December 2, 6:40 AM CST
- Where
- Mower forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 4 and 6 inches of snow fell across Mower County. The highest reported total was 6 inches in Grand Meadow. Wind gusts of 35 to 40 mph created drifting of the heavy, wet snow.
Winter Storm, Winona
- When
- December 1, 11:26 AM CST to December 2, 7:20 AM CST
- Where
- Winona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 2 and 8 inches of snow fell across Winona County. The highest reported total was 8 inches near Wilson and Winona. Wind gusts of 35 to 40 mph created drifting of the heavy, wet snow.
Winter Storm, Olmsted
- When
- December 1, 11:29 AM CST to December 2, 6:10 AM CST
- Where
- Olmsted forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 3 and 8 inches of snow fell across Olmsted County. The highest reported total was 8 inches in Rochester, Eyota and Stewartville. Wind gusts of 35 to 40 mph created drifting of the heavy, wet snow. The automated weather observing equipment at the Rochester airport also reported some freezing rain with accumulations of less than a tenth of an inch.
Winter Storm, Dodge
- When
- December 1, 12:00 PM CST to December 2, 6:10 AM CST
- Where
- Dodge forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 7 and 10 inches of snow fell across Dodge County. The highest reported total was 10.8 inches in Berne. Wind gusts of 35 to 40 mph created drifting of the heavy, wet snow.
Winter Storm, Wabasha
- When
- December 1, 1:15 PM CST to December 2, 7:30 AM CST
- Where
- Wabasha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 3 and 6 inches of snow fell across Wabasha County. The highest reported total was 6 inches in Plainview. Wind gusts of 35 to 40 mph created drifting of the heavy, wet snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791654, 791655, 791656, 791660, 791658, 791653, 791659.